Illinois, 2018

Strong Wind in Illinois, December 27, 2018

December 27, 2018 · NWS PAH · 19 events in 19 counties and zones

Strong south winds developed ahead of a low pressure center over Kansas. Peak wind gusts ranged from 40 to 55 mph over much of southern Illinois.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Strong south winds developed ahead of a low pressure center over Kansas. Peak wind gusts ranged from 40 to 55 mph over much of southern Illinois. The highest measured wind gust was clocked at 52 mph at the Carmi airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 27, 11:25 AM CST, 35 minutes earlier.

Area forecast discussion, Dec 27, 11:25 AM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1125 AM CST Thu Dec 27 2018

.UPDATE...
Issued at 1125 AM CST Thu Dec 27 2018

Updated discussion for the 18 UTC TAF issuance.

&&

.SHORT TERM...(Today through Saturday night)
Issued at 151 AM CST Thu Dec 27 2018

The models have been locked into this storm event for today and
tonight for more than seven days. So confidence is high in rain
today. Also it will be a windy day with or without any storms and
the models have hinted at that for several days.

An upper level closed low centered near the Oklahoma panhandle will
make its way northeastward toward the great lakes today. It will
have a surface reflection of a low which will be nearly vertically
stacked. The low will have an attendant warm front and cold front
extending southward. The warm front will lift through our area first
bringing unseasonably warm air to the region. Even though we start
the day with a major inversion preventing any surface based
instability we will have K index values near 30 but showalters
values remain positive through the morning hours. By this afternoon
the inversion starts to erode and we develop weak elevated CAPE
approaching 100 j/kg2 and LI's of negative one or so. K index values
exceed 30 with Showalters going negative mainly east of the Ohio and
Wabash Valleys. This is as the warm front lifts north and the cold
front hangs back to the west...placing us in the warm sector for a
brief period. This will at least bring a chance of thunder this
afternoon and evening. Severe is not anticipated at this time.
However we will have 35 to 45 knot winds between 800 feet and 1500
feet respectively. So any convection could tap into those winds and
bring some significant wind gusts to the surface. Therefore a wind
advisory has been issued for today and tonight.

By Friday the fronts will have exited the area bringing much cooler
temperatures back to the region. High pressure will build in over
the central plains keeping a northwest wind over the region...but
much not a strong or gusty wind. This will mainly affect
temperatures by cooling them down into the 40s for highs this
weekend. The blend has been trying to put a wintry mix Saturday
night after midnight. However the latest deterministic runs are
indicating a very weak signal with this surge of moisture from the
Gulf. Most models are trying to keep it south of the state borders.
We will wait for the next blend and collaboration to better define
this period.

.LONG TERM...(Sunday through Wednesday)
Issued at 151 AM CST Thu Dec 27 2018

Relatively good model agreement lends to above average confidence in
the long term portion of the forecast. The only exception may be
with the early week system, which probably needs another model run
cycle or two to better enhance confidence.

A storm system taking shape over the southern Plains during the
weekend is forecast to quickly lift northeast into the Ohio Valley
by Monday. As it does, it will provide ample forcing for ascent of
Gulf moisture to yield the potential for rain across our region late
in the weekend and early next week. Over the past few cycles, the
trend in forecast models has been warmer and wetter. As a result,
most if not all the precipitation is expected to be in the form of
rain. The outlier CMC does bring the onset of rain into southern
counties late Saturday night, which is earlier than the preferred
GFS/ECMWF blend. Temperatures may be close to the freezing mark at
that time, but probably just warm enough for rain.

The consensus blend holds off the onset of rain until much later on
Sunday, and if the latest GFS/ECMWF are taken verbatim, rain may not
begin in earnest until Sunday night. Rain is forecast to continue
into the first half of Monday, then taper off from west to east by
Monday afternoon. Forecast precipitation amounts range from one half
to 1.5 inches, with higher totals across western Kentucky.

Even though the daytime hours of New Year's Eve look wet, New Year's
Eve itself is looking dry at this point as the storm system shifts
east of the area. The passage of a cold front Monday night into
Tuesday will bring much colder air into the region as high pressure
builds south from Canada. While highs Sunday and Monday are forecast
in the 40s and 50s, highs by Wednesday are only projected in the
lower to middle 30s. Lows should cool from the 30s and 40s over the
weekend into the upper teens to lower 20s by Tuesday and Wednesday
nights.

&&

.AVIATION...
Issued at 1125 AM CST Thu Dec 27 2018

No major changes to previous forecast except to taper down winds and
precipitation a few hours earlier at all TAF locations. Still
expecting precipitation to exit the region overnight with gradual
clearing towards the end of the forecast period.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 3 AM CST Friday for ILZ083-085>094.

MO...Wind Advisory until 3 AM CST Friday for MOZ087-108>112-114.

IN...Wind Advisory until 3 AM CST Friday for INZ081-082-085>088.

KY...Wind Advisory until 3 AM CST Friday for KYZ001>022.

&&

SHORT TERM...KH
LONG TERM...RJP
AVIATION...DWS
Hazardous weather outlook, Dec 27, 3:03 AM CST, 8 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
303 AM CST Thu Dec 27 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
303 AM CST Thu Dec 27 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

There is a slight chance of thunderstorms today and tonight. The
main hazard with any isolated storms would be strong gusty winds.
Dangerous lightning and locally heavy rainfall are also possible.
A Wind Advisory is also in effect Thursday, and ends Thursday
night. Refer to the Advisory for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 strong wind. Local standard time, as filed.

Strong Wind, Alexander

When
December 27, 12:00 PM CST to 4:00 PM CST
Where
Alexander forecast zone
Measured
38 kt (44 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Strong Wind, Edwards

When
December 27, 12:00 PM CST to 4:00 PM CST
Where
Edwards forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Strong Wind, Franklin

When
December 27, 12:00 PM CST to 4:00 PM CST
Where
Franklin forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Strong Wind, Gallatin

When
December 27, 12:00 PM CST to 4:00 PM CST
Where
Gallatin forecast zone
Measured
37 kt (43 mph) measured gust
Property damage
$1,000
Reported by
Public
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Strong Wind, Hamilton

When
December 27, 12:00 PM CST to 4:00 PM CST
Where
Hamilton forecast zone
Measured
42 kt (48 mph) measured gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Strong Wind, Hardin

When
December 27, 12:00 PM CST to 4:00 PM CST
Where
Hardin forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Strong Wind, Jackson

When
December 27, 12:00 PM CST to 4:00 PM CST
Where
Jackson forecast zone
Measured
44 kt (51 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Strong Wind, Jefferson

When
December 27, 12:00 PM CST to 4:00 PM CST
Where
Jefferson forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Strong Wind, Johnson

When
December 27, 12:00 PM CST to 4:00 PM CST
Where
Johnson forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Strong Wind, Massac

When
December 27, 12:00 PM CST to 4:00 PM CST
Where
Massac forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Strong Wind, Perry

When
December 27, 12:00 PM CST to 4:00 PM CST
Where
Perry forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Strong Wind, Pope

When
December 27, 12:00 PM CST to 4:00 PM CST
Where
Pope forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Strong Wind, Pulaski

When
December 27, 12:00 PM CST to 4:00 PM CST
Where
Pulaski forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Strong Wind, Saline

When
December 27, 12:00 PM CST to 4:00 PM CST
Where
Saline forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Strong Wind, Union

When
December 27, 12:00 PM CST to 4:00 PM CST
Where
Union forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Strong Wind, Wabash

When
December 27, 12:00 PM CST to 4:00 PM CST
Where
Wabash forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Strong Wind, Wayne

When
December 27, 12:00 PM CST to 4:00 PM CST
Where
Wayne forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Strong Wind, White

When
December 27, 12:00 PM CST to 4:00 PM CST
Where
White forecast zone
Measured
45 kt (52 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Strong Wind, Williamson

When
December 27, 12:00 PM CST to 4:00 PM CST
Where
Williamson forecast zone
Measured
35 kt (40 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 794108, 794109, 794110, 794111, 794112, 794113, 794115, 794116, 794117, 794119, 794120, 794121, 794122, 794123, 794124, 794125, 794126, 794128, 794129.